Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 48, NWS Topeka, KS

August 1, 2019Anderson County, Kansas

NWS Topeka, KS issued this flash flood warning at Aug 1, 2019, 3:33 AM CDT for Anderson County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2019, 3:33 AM CDT (08:33 UTC)
Expired
Aug 1, 2019, 6:30 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 112 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 5:20 AM CDTFLASH FLOOD3 Nne Colony, KSROAD CLOSED DUE TO FLASH FLOODING.
Aug 1, 5:20 AM CDTFLASH FLOODGarnett, KSWATER OVER SEVERAL ROADS IN GARNETT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 107 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-417 J/kg
Mixed-layer LCL
1705 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
552 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

059 
WGUS53 KTOP 010833
FFWTOP
KSC003-011130-
/O.NEW.KTOP.FF.W.0048.190801T0833Z-190801T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
333 AM CDT Thu Aug 1 2019

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Anderson County in east central Kansas...

* Until 630 AM CDT.

* At 333 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 4 inches of rain have 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Garnett, Colony, Greeley, Westphalia, Kincaid, Lone Elm and Harris.

Additional rainfall amounts of up to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3839 9551 3839 9506 3804 9508 3804 9552

$$
1 follow-up statement
019 
WGUS73 KTOP 011032
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
532 AM CDT Thu Aug 1 2019

KSC003-011130-
/O.CON.KTOP.FF.W.0048.000000T0000Z-190801T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anderson-
532 AM CDT Thu Aug 1 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT FOR
ANDERSON COUNTY...

At 531 AM CDT, local law enforcement reported flash flooding in 
Garnett with water over several roads. As much as 7 inches of rain 
have fallen. Flash flooding is already occurring.

Some locations that will experience flooding include...
Garnett, Colony, Greeley, Westphalia, Kincaid, Lone Elm and Harris. 

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3839 9551 3839 9506 3804 9508 3804 9552

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 12:53 AM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 1, 12:53 AM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1253 AM CDT Thu Aug 1 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Thursday Night)
Issued at 421 PM CDT Wed Jul 31 2019

The main focus for the short-term is on the potential for multiple
rounds of scattered showers and storms, which could result in some
heavy rainfall and flooding concerns, and possibly even some
marginally-severe storms.

A broad, mid-level ridge stretched from the southwestern U.S.
through the Central and Northern Plains.  At the surface, the
forecast area was wedged between low pressure centered over western
KS and expansive high pressure across the eastern U.S.  The primary
forcing mechanism for scattered shower and thunderstorm development
will be from several embedded shortwaves that look to develop within
the northeastern edge of the ridge, with the best chances for
scattered showers and storms being during the evening/overnight
hours tonight and again Thursday night.  In addition to embedded
disturbances developing within the ridge, models also show the
potential for some isentropic lift being present tonight and
Thursday night, which could further support precipitation
development.  There remains some model uncertainty regarding the
coverage of higher QPF amounts across the area, especially with how
far west across the forecast area those higher QPF amounts may
extend.  However, in general, the best model consensus for areas of
moderate to heavy rainfall tonight and again Thursday night is
focused across far eastern KS and far western MO.  As a result, QPF
amounts of 1-3 inches will be likely across eastern KS tonight
through Thursday night, with higher amounts of 3-4+ inches possible.
 With these forecast QPF amounts, have issued a Flash Flood Watch
from midnight tonight through Saturday morning.  With regards to
thunderstorm potential, modest effective shear and MUCAPE values
upwards of 2000 J/kg will be present over eastern KS, which could
potentially support some isolated strong to marginally severe storms
into this evening.  The primary hazards with any isolated strong
storms that develop would be hail and gusty winds.  Similar
conditions will be in place again for late Thursday
afternoon/evening, so isolated strong to marginally severe storms
will be possible with hail and possibly some gusty winds being the
primary hazards.  As for temperatures, enough breaks in the cloud
cover during the late morning/afternoon hours along with
southeasterly surface winds should support high temperatures
reaching into the mid 80s to mid 90s from northeast to southwest
across the CWA, with heat index values reaching into the low 100s
across central KS.

.LONG TERM...(Friday through Wednesday) Issued at 421 PM CDT Wed
Jul 31 2019

Friday will continue to see an upper-level ridge centered over the
southern Rockies with a trough located over the eastern CONUS.
Perturbations in between these two features look to bring more
rounds of heavy rainfall across northeast and east central KS
extending into Friday morning, and then again Friday night into
Saturday morning. Uncertainty remains in the exact location of the
heaviest rainfall, so it remains possible that adjustments to the
watch area may be made as we get closer to Friday and Saturday, but
as of now the overall storm total could reach as high as 4-6 inches
in far eastern KS by Saturday morning, with the NAM looking most
aggressive in QPF amounts.

Surface temperatures on Friday look to stay on the cooler side over
far eastern and northeastern KS, only reaching the upper 70s to low
80s, which is a solid 10-15 degrees below seasonal normals. These
temperatures will stay seasonally cool through the weekend, but as
the upper-level ridge slowly shifts eastward and we see winds shift
to the south, we should see a warming trend back toward average
for the beginning of the next work week. Another disturbance in
the upper levels could bring another smaller chance of showers
toward the area by Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1232 AM CDT Thu Aug 1 2019

For the 06Z TAFs have maintained off and on storms through 12Z
mainly around the KTOP/KFOE terminals. As the LLJ in veers and
storms move ESE of the terminals, expect showers to linger.
Confidence is over medium in this scenario. MVFR CIG/VIS lingers
through the morning hours with some showers before some clearing
takes place, especially over eastern terminals. Uncertainty in the
later periods remain, so have maintained a VFR forecast into the
afternoon at this time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ010>012-023-
024-026-038>040-054>056-058-059.

&&

SHORT TERM...Hennecke
LONG TERM...Picha/Hennecke
AVIATION...Drake
Hazardous weather outlook, Jul 31, 4:27 PM CDT, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
427 PM CDT Wed Jul 31 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-012130-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
427 PM CDT Wed Jul 31 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

There is a chance for a few isolated strong to severe storms this
evening. The primary hazards with any stronger storms that develop
will be hail, gusty winds, and heavy rainfall. A Flash Flood Watch
has been issued for portions of northeast and east central Kansas
from midnight tonight and extending through Saturday morning.

Flooding on the Big Blue River near Blue Rapids will continue.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional rounds of heavy rain are forecast for Thursday night
and again Friday night. There is still some uncertainty with
where exactly the heaviest rainfall amounts will be. However,
there is the potential for upwards of 3 to 6 inches of rain across
eastern Kansas by Saturday morning, with locally higher amounts
possible. As a result, there is a concern for flash flooding and
river flooding with these forecast rainfall amounts.

There is a chance for some strong to marginally severe thunderstorms
Thursday afternoon and evening. The primary hazards with any
stronger storms will be hail and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 1, 1:58 AM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Topeka KS
158 AM CDT Thu Aug 1 2019

KSZ039-040-055-010730-
Shawnee-Douglas-Osage-
158 AM CDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE...WESTERN
DOUGLAS AND NORTHEASTERN OSAGE COUNTIES UNTIL 230 AM CDT...

At 158 AM CDT, Doppler radar was tracking a strong thunderstorm near
Berryton, moving south at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Topeka, Carbondale, Tecumseh, Richland, Overbrook, Pauline, Berryton
and Globe.

This includes Kansas Turnpike between mile markers 177 and 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3874 9568 3906 9571 3908 9560 3906 9560
      3905 9558 3906 9557 3907 9555 3907 9551
      3905 9550 3906 9548 3879 9535
TIME...MOT...LOC 0658Z 347DEG 27KT 3898 9558

BD
Special weather statement, Aug 1, 2:03 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Topeka KS
203 AM CDT Thu Aug 1 2019

KSZ040-056-010730-
Douglas-Franklin-
203 AM CDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN AND SOUTH
CENTRAL DOUGLAS COUNTIES UNTIL 230 AM CDT...

At 203 AM CDT, Doppler radar was tracking a strong thunderstorm near
Centropolis, moving southeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ottawa, Baldwin City, Centropolis, Princeton and Rantoul.

This includes Interstate 35 between mile markers 178 and 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3842 9530 3874 9545 3883 9525 3864 9506
      3854 9507
TIME...MOT...LOC 0703Z 327DEG 27KT 3870 9529

BD
Special weather statement, Aug 1, 2:48 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Topeka KS
248 AM CDT Thu Aug 1 2019

KSZ040-056-010815-
Douglas-Franklin-
248 AM CDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FRANKLIN AND
SOUTHWESTERN DOUGLAS COUNTIES UNTIL 315 AM CDT...

At 248 AM CDT, Doppler radar was tracking a strong thunderstorm near
Globe, moving southeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ottawa, Centropolis, Pomona and Globe.

This includes Interstate 35 between mile markers 173 and 190.

LAT...LON 3849 9544 3871 9550 3881 9550 3886 9536
      3859 9513
TIME...MOT...LOC 0748Z 333DEG 30KT 3875 9539

BD
Special weather statement, Aug 1, 2:52 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
252 AM CDT Thu Aug 1 2019

KSZ039-040-010815-
Shawnee-Douglas-
252 AM CDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SHAWNEE AND WESTERN
DOUGLAS COUNTIES UNTIL 315 AM CDT...

At 252 AM CDT, Doppler radar was tracking a strong thunderstorm near
Clinton Lake, moving southeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southwestern Lawrence, Lecompton, Clinton, Lone Star, Pleasant Grove,
Clinton Lake and Globe.

This includes Kansas Turnpike between mile markers 187 and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3874 9540 3901 9556 3907 9545 3906 9541
      3885 9517
TIME...MOT...LOC 0752Z 324DEG 24KT 3895 9544

BD
Special weather statement, Aug 1, 3:02 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Topeka KS
302 AM CDT Thu Aug 1 2019

KSZ024-026-039-010830-
Shawnee-Jefferson-Jackson-
302 AM CDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JEFFERSON...
NORTHEASTERN SHAWNEE AND SOUTHEASTERN JACKSON COUNTIES UNTIL 330 AM
CDT...

At 302 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mayetta, moving southeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Meriden, Hoyt and Ozawkie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3930 9576 3938 9564 3925 9541 3910 9562
TIME...MOT...LOC 0802Z 319DEG 20KT 3931 9567

BD
Special weather statement, Aug 1, 3:16 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Topeka KS
316 AM CDT Thu Aug 1 2019

KSZ024-026-039-040-056-010845-
Shawnee-Jefferson-Douglas-Franklin-Jackson-
316 AM CDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FRANKLIN...
SOUTHWESTERN JEFFERSON...NORTHEASTERN SHAWNEE...DOUGLAS AND
SOUTHEASTERN JACKSON COUNTIES UNTIL 345 AM CDT...

At 316 AM CDT, Doppler radar was tracking a strong thunderstorm near
Meriden, moving southeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northeastern Topeka, Lawrence, Baldwin City, Tecumseh, Centropolis,
Perry, Meriden, Hoyt, Ozawkie, Lecompton, Clinton, Lone Star,
Pleasant Grove, Vinland, Williamstown, Perry Lake, Grantville,
Clinton Lake and Globe.

This includes Kansas Turnpike between mile markers 184 and 204.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3866 9537 3924 9573 3933 9554 3883 9505
      3881 9506
TIME...MOT...LOC 0816Z 330DEG 29KT 3916 9554

BD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:45 PM CDTSpecial Weather StatementTOPDouglas30 min
Jul 31, 9:18 PM CDTSpecial Weather StatementTOPDouglas27 min
Jul 31, 9:36 PM CDTSpecial Weather StatementTOPDouglas, Franklin24 min
Jul 31, 9:41 PM CDTAreal Flood AdvisoryTOPDouglas, Jefferson3 hr
Jul 31, 10:03 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin42 min
Jul 31, 10:26 PM CDTSpecial Weather StatementTOPShawnee34 min
Jul 31, 10:30 PM CDTSevere Thunderstorm WarningTOPAnderson45 min
Jul 31, 10:45 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee45 min
Jul 31, 11:07 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage38 min
Jul 31, 11:29 PM CDTSpecial Weather StatementTOPFranklin31 min
Jul 31, 11:32 PM CDTAreal Flood AdvisoryTOPFranklin3 hr
Jul 31, 11:44 PM CDTSpecial Weather StatementTOPFranklin, Osage31 min
Aug 1, 12:10 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey50 min
Aug 1, 12:59 AM CDTAreal Flood AdvisoryTOPAnderson3 hr
Aug 1, 1:20 AM CDTSpecial Weather StatementTOPJefferson25 min
Aug 1, 1:40 AM CDTFlash Flood WarningTOPDouglas, Jackson, Jefferson5 hr
Aug 1, 1:58 AM CDTSpecial Weather StatementTOPDouglas32 min
Aug 1, 2:03 AM CDTSpecial Weather StatementTOPFranklin27 min
Aug 1, 2:13 AM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee36 min
Aug 1, 2:14 AM CDTFlash Flood WarningTOPFranklin4 hr
Aug 1, 2:48 AM CDTSpecial Weather StatementTOPFranklin27 min
Aug 1, 2:52 AM CDTSpecial Weather StatementTOPDouglas23 min
Aug 1, 3:02 AM CDTSpecial Weather StatementTOPJefferson28 min
Aug 1, 3:16 AM CDTSpecial Weather StatementTOPDouglas29 min
Aug 1, 4:09 AM CDTSpecial Weather StatementTOPDouglas36 min
Aug 1, 6:12 AM CDTFlash Flood WarningTOPAnderson, Douglas, Franklin, Jefferson10 hr
Aug 1, 6:56 AM CDTRiver Flood WarningTOPDouglas35 hr
Aug 1, 6:58 AM CDTRiver Flood WarningTOPFranklin37 hr
Aug 1, 6:58 AM CDTRiver Flood WarningTOPAnderson37 hr
Aug 1, 8:50 AM CDTRiver Flood WarningTOPFranklin, Osage44 hr
Aug 1, 8:50 AM CDTRiver Flood WarningTOPFranklin58 hr
Aug 1, 1:01 PM CDTAreal Flood WarningTOPDouglas3 hr
Aug 1, 3:57 PM CDTAreal Flood WarningTOPFranklin4 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.